News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Acid Reflux


 mak729 - Sun Jan 16, 2005 6:54 am

I have acid relux and take Aciphex 10 mg in the morning and at night. For the past month I have had lots of burping and discomfort when I drink fluids and general tightness in the throat area. Should I take anything else over the counter to relieve my symtoms in addition to the Aciphex or should I be concerned that something more serious is going on?
 Dr. Yasser Mokhtar - Sun Jan 16, 2005 7:46 am

User avatar Dear Mak729,

Have you started having these symptoms when you started the aciphex or you have been having them even before starting the aciphex?

Tightness in the throat are could be related to acid reflux disease itself, if the acid refluxes all the way to your throat, it is going to give this symptom.

Regarding the burping, all proton pump inhibitors (the group of medications to which aciphex belongs) can cause this sensation in addition to a bloating sensation, abdominal pain and diarrhea.

If this throat tightness feels like a sore throat, this might be an infection. Throat infections might be bacterial (uncommon) or viral (the commonest). If it was a viral infection, it should have been be over within a week to ten days maximum, or you have to see your doctor for two reasons. The first, is that this infection might have turned to (or started from the begining as) a bacterial (or caused by other orgamisms such as fungal) infection and you are going to need antibiotics and the second that you might have had a rare adverse reaction to the aciphex which is a low white count and you need to stop the aciphex and be followed-up.

i encourage you to call your doctor if you have had this for the last month to have an appointment for your throat to be checked.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Dr. Tamer Fouad - Sun Jan 16, 2005 7:48 am

User avatar First, when was the last time you had an endoscopic evaluation. Your acid reflux has been going on for a very long time. It would be a good idea to see a gastroenterologist. He will tell you if it is useful to get an endoscopy or not. The symptoms you are describing are commonly known as dyspepsia. I would also advise you to abstain from drinking until the issue is resolved.
Warning symptoms that require immediate medical attention (not present in your case):

dysphagia or odynophagia
weight loss
gastrointestinal bleeding
frequent vomiting
 mak729 - Sun Jan 16, 2005 10:03 am

My symptoms started about a month ago. I was dianosed with acid reflux several years ago. I was put on Aciphex once a day for awhile then it was increased to twice a day. I have been fine up until now. I did notice if I missed a pil that my symptoms would return. Do you think my dose should be increased or changed. I also want to know if I can take some over the counter medication to relieve these symptoms temporarily? If so, what should I take.?
 Dr. Yasser Mokhtar - Sun Jan 16, 2005 10:43 am

User avatar Dear Mak729,

If these symptoms are due to acid reflux then your dose of aciphex has to be increased. What do you mean by over the counter medications? Do you mean pain relievers or you mean anti-acids?

If these symptoms are due to acid reflux disease, waiting for your doctor's advise you can use any over the counter anti-acid such as tums, pepcid or zantac.

If these symptoms are due to inflammation/infection, you might want to use a pain reliever that does not affect the stomach and that is tylenol. If it is not helping then you might want to use other pain relievers such as advil or aleve cautiously because they can hurt your stomach.

My suggestion is to start with tylenol and any anti-acid that you fit and hopefully this will take care of the discomfort till you meet your doctor.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here